FDA Warns Consumers That Actra-RX "Dietary Supplements" Promoted For Sexual Enhancement Contains Undeclared Prescription Drug Ingredient
The Food and Drug Administration today warned consumers not to purchase or to consume Actra-Rx or Yilishen, two products promoted and offered for sale on Web sites as "dietary supplements" for treating erectile dysfunction and enhancing sexual performance for men. These products in fact contain an active prescription drug ingredient. FDA has also issued an Import Alert instructing FDA field personnel to stop the importation of "Actra-Rx" and "Yilishen."
A research letter published in the Journal of the American Medical Association described the results of a chemical analysis of Actra-Rx, finding that each capsule analyzed contained prescription-strength quantities of sildenafil. Sildenafil is the active drug ingredient in Viagra, a Pfizer prescription drug product approved in the United States for the treatment of erectile dysfunction. FDA conducted its own tests of Actra-Rx and found that the product contained prescription-strength sildenafil.
An interaction between sildenafil and certain prescription drugs containing nitrates (such as nitroglycerin) or nitrates found in illicit substances (such as amyl nitrate) may cause a significant lowering of blood pressure to an unsafe level. Consumers with diabetes, high blood pressure, high cholesterol, or heart disease often take nitrates.
Because erectile dysfunction can be a common problem in individuals with these conditions, these consumers may take Actra-Rx or Yilishen and risk experiencing serious adverse effects. Anyone experiencing erectile dysfunction should seek guidance from their health care provider before purchasing a product to treat that condition.
Consumers who have taken Actra-Rx or Yilishen should stop taking it and consult with their health care providers regarding erectile dysfunction treatment. Consumers who are seeking treatment for erectile dysfunction should not take Actra-Rx or Yilishen as either can be dangerous to their health and even life-threatening.
Source: FDA Talk Paper T04-47, November 2, 2004
For related information on MedicineNet, please visit the following areas: